416 Columbus Avenue Sandusky, Ohio 44870 419.627.1908 or 1.800.627.4999
Fax: 419.627.0769

 


What's Happening

  • March is “Ohio Problem Gambling Awareness Month”

    In March approaches, Ohioans look forward to warm weather, St. Patrick’s Day, and filling out their March Madness brackets.  Few realize that March is also known for another important reason: it’s Problem Gambling Awareness Month.  Gambling opportunities have grown in Ohio with four new casinos and new racinos (race tracks with video lottery terminals) opening across the state.  March is dedicated by Governor John R. Kasich as Ohio’s Problem Gambling Awareness Month. The Erie-Ottawa Mental Health & Recovery Board has joined the Ohio Department of Mental Health and Addiction Services (OhioMHAS) in sharing information so that community residents, parents and  young people understand what responsible gambling looks like and what to do when gambling stops being fun and starts to become a problem. Signs include:
    -Bragging about winning or minimizing losses
    -Spending a lot of time gambling, thinking about or planning to gamble
    -Restless or irritable when not gambling
    -Borrowing money for gambling
    -Hiding time spent gambling or hiding bills and unpaid debts
    -Lying about how much time or money is spent on gambling

     

    For information and resources, call the Ohio Problem Gambling Helpline at 1-800-589-9966.

     

    Dangerous Teen Party Drink “Sizzurp” Can Have Deadly Consequences

    If you haven’t heard of “sizzurp,” your teen most likely has. It’s also referred to as “purple drank,” “syrup,” or “lean” — as in it will make you lean over. While the drink has been around for a while, it has gained popularity in the last year or so, according to Cincinnati Chil­dren’s Drug and Poison Information Center. This can likely be attributed to the glamorization of it in songs, rap videos, and postings on social media sites.  Sizzurp is a drink which is popular with the teen crowd and consumed at parties to get high. While “siz­zurp” may sound and look innocent, experts warn it is anything but. The drink contains a potentially fatal concoction of prescription cough syrup containing promethazine with codeine, a mixing agent (typically a fruit-flavored soda), and a piece of candy dropped in for flavoring and color.

    Codeine, in the same family of drugs as morphine, is classified as a narcotic controlled substance and has the potential to be addictive. It is used for pain relief and cough suppressing properties. Promethazine has sedative properties and is prescribed to help with nausea, vomiting, motion sickness and pain. When used recreationally, promethazine can slow down the central nervous and respiratory systems, affect the heart and cause seizures. When used together, the mix­ture can cause significant central nervous system and respira­tory depression, stop the heart and lungs from working and is potentially fatal.

     

    Increasing Number of Ecstasy Users Landing in ER

    The number of emergency department visits related to the dangerous hallucinogenic drug Ecstasy (also sometimes called Molly) has skyrocketed in recent years, according to the Substance Abuse and Mental Health Services Administration. In a news release, SAMHSA noted a 128 percent increase in Ecstasy-related visits from 2005 to 2011 for patients younger than 21 years old. Many of these visits (about 33 percent) involved the dangerous combination of Ecstasy and alcohol. Overall, drug use caused nearly 1.25 million emergency department visits in 2011.

     

    Increase in Deaths Linked to Use of Heroin Contaminated with Fentanyl

    The Substance Abuse and Mental Health Services Administration (SAMHSA) issued an advisory to the treatment community earlier this month about a marked increase in deaths reportedly linked to the use of heroin contaminated with the drug fentanyl. Fentanyl is a form of opioid, and when used in combination with heroin, can cause severe injury and even death. There have been 17 deaths linked to the possible use of fentanyl-contaminated heroin in the Pittsburgh, Pa. area alone since January 24, 2014. In January, there were 22 such deaths reported in Rhode Island. These trends can expand quickly to include large and more distant geographic areas of the country. There have already been reported cases in New Jersey and Vermont. According to the advisory the origin of the fentanyl is unknown at this time. Heroin is an extremely dangerous drug of abuse because it subjects its users to a wide array of risks such as overdose and increased exposure to Hepatitis C and HIV/AIDS and other infectious diseases. It often contains other ingredients which render it even more potentially harmful -- or in this case deadly.

     

 

  •  




  •  





  •  

  •  

 

 

bandaid

 


ARE YOU AN ERIE OR OTTAWA COUNTY RESIDENT? INTERESTED IN BECOMING AN BOARD MEMBER?

Click here for Contact Form

 

 

Most teens who abuse pain relievers say they get them from family and friends. Start Talking! Learn how to start the conversation at http://starttalking.ohio.gov/

 

 

 

 

good health is not just physical...it's mental too!recovery rocks logomind your health

Ask the Director

form icon

Have a specific question?

Need more information?